Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 46, NWS Tucson, AZ

August 17, 2014Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 17, 2014, 8:02 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 8:02 PM MST (03:02 UTC)
Expired
Aug 17, 2014, 9:30 PM MST
In force
88 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 3.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2812 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WGUS55 KTWC 180302
FFWTWC
AZC019-023-180430-
/O.NEW.KTWC.FF.W.0046.140818T0302Z-140818T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
802 PM MST SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTHEAST ARIZONA...
  NORTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 930 PM MST

* AT 756 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL CAUSING FLASH
  FLOODING FROM AROUND SONOITA TO SOUTH OF ELGIN. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3151 11047 3155 11069 3176 11077 3182 11047
      3161 11047

$$
1 follow-up statement
298 
WGUS75 KTWC 180358
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
858 PM MST SUN AUG 17 2014

AZC019-023-180407-
/O.CAN.KTWC.FF.W.0046.000000T0000Z-140818T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-
858 PM MST SUN AUG 17 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN PIMA 
AND NORTHEASTERN SANTA CRUZ COUNTIES...

THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAD ENDED ACROSS THE 
AREA. RUNOFF INTO SMALL STREAMS AND WASHES ALONG WITH PONDING OF 
WATER IN LOW-LYING AREAS CAN STILL BE EXPECTED...BUT THE THREAT FOR 
FLASH FLOODING HAD ENDED.

LAT...LON 3151 11047 3155 11069 3176 11077 3182 11047
      3161 11047

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:35 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 17, 3:35 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST SUN AUG 17 2014

.SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED THUNDERSTORMS
THIS WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY
RAIN THAT MAY LEAD TO FLASH FLOODING.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING
ACROSS SE AZ AT THIS TIME. AMPLE MOISTURE WAS AVAILABLE FOR SHOWERS/
TSTMS TO OCCUR...WITH 18Z KTWC SOUNDING TOTAL PRECIP WATER VALUE OF
1.47 INCHES...AND DEWPOINTS GENERALLY RANGING FROM THE MID 50S-MID
60S F. SHOWERS/TSTMS SHOULD CONTINUE TO MOVE WWD/SWWD DURING THE
NEXT SEVERAL HOURS. THE MAIN IMPACTS WILL BE LOCALLY HEAVY RAINFALL
AND BRIEF STRONG WIND GUSTS. GIVEN THE AVAILABLE MOISTURE...FAIRLY
UNSTABLE ENVIRONMENT...AND VARIOUS NWP MESOSCALE MODEL SOLUTIONS...
HAVE OPTED TO MAINTAIN A SLIGHT CHANCE OF SHOWERS/TSTMS AREA-WIDE
LATE TONIGHT.

HIGH PRESSURE ALOFT CENTERED OVER NWRN NEW MEXICO MON WILL BECOME
POSITIONED OVER THE LOWER MISSISSIPPI RIVER VALLEY REGION BY WED AS
A CLOSED UPPER LOW DEVELOPS JUST OFF OF THE SRN CALIFORNIA COAST.
17/12Z NAM/GFS/ECMWF WERE SIMILAR WITH DEPICTING A POTENTIALLY VERY
ACTIVE PERIOD FOR SHOWERS/TSTMS THRU AT LEAST MID-WEEK. HAVE NOTED
THAT THE MEDIUM RANGE MODELS WERE PARTICULARLY EMPHASIZING THE MON-
TUE PERIOD TO BE MOST ACTIVE WITH RESPECT TO SHOWER/TSTM POTENTIAL.
AT ANY RATE...THE OFFICIAL FORECAST THRU WED DEPICTS SCATTERED TO
PERHAPS NUMEROUS SHOWERS/TSTMS TO OCCUR DURING THE AFTERNOON/EVENING
HOURS. HAVE MAINTAINED A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS MUCH
OF THE AREA DURING THE LATE NIGHT/MORNING PERIODS...AND CHANCE-
CATEGORY POPS ACROSS THE WHITE MOUNTAINS.

THEREAFTER...THERE WERE ONLY VERY MINOR ADJUSTMENTS MADE TO THE
INHERITED GRIDDED DATA POPS FOR THUR INTO NEXT WEEKEND. HAVE NOTED
THAT THE GFS/ECMWF WERE SOMEWHAT SIMILAR WITH DEPICTING A GRADUAL
DRYING TREND NEXT WEEKEND AS HIGH PRESSURE ALOFT BUILDS OVER THE
SWRN CONUS. GIVEN RECENT HISTORY WITH GFS/ECMWF EXTENDED RANGE
DRYING TRENDS...AM SOMEWHAT RELUCTANT TO PURSUE THIS NOTION FULLY AT
THIS TIME. THUS...THERE SHOULD BE ENOUGH MOISTURE TO SUPPORT
ISOLATED TO SCATTERED COVERAGE OF SHOWERS/TSTMS DURING THE AFTERNOON
HOURS FRI-SUN...AND A SLIGHT CHANCE OF SHOWERS/TSTMS DURING THE LATE
NIGHT/MORNING HOURS.

A GRADUAL DAYTIME COOLING TREND WILL OCCUR MON-TUE FOLLOWED BY BELOW
NORMAL DAYTIME TEMPS WED-THUR. HIGH TEMPS FRI-SUN WILL AVERAGE
WITHIN A DEGREE-OR-TWO OF NORMAL.

&&

.AVIATION...VALID THRU 19/00Z.
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THRU THIS EVENING
FOLLOWED BY ISOLATED COVERAGE OF -TSRA/-SHRA LATE TONIGHT AND MONDAY
MORNING. EXPECT SCATTERED TO NUMEROUS -TSRA/-SHRA MONDAY AFTERNOON.
MVFR VISIBILITIES AND BRIEF WIND GUSTS TO NEAR 50 KTS WILL OCCUR
WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS WILL MAINLY BE AT
6-12K FT AGL AND SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS
THRU MONDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR THIS WEEK AS
AMPLE MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA. THE STRONGER
THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS.
OTHERWISE...AFTERNOON MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO BE
MOSTLY IN THE 25-50 PERCENT RANGE AT LOWER ELEVATIONS FOLLOWED BY
GOOD TO EXCELLENT OVERNIGHT RECOVERIES. 20-FOOT WINDS WILL EXHIBIT
NORMAL DIURNAL TRENDS AND BE MOSTLY LESS THAN 15 MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS

In the hours before

Special weather statement, Aug 17, 3:59 PM MST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
359 PM MST SUN AUG 17 2014

AZZ509-510-172345-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
359 PM MST SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE AND EASTERN
GRAHAM COUNTIES UNTIL 445 PM MST...

AT 351 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF BOWIE...OR 21 MILES
NORTHEAST OF WILLCOX.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...FRANKLIN...DUNCAN AND GUTHRIE.

LAT...LON 3265 10906 3294 10955 3309 10939 3287 10906
TIME...MOT...LOC 2259Z 180DEG 0KT 3246 10957
Local storm report, Aug 17, 6:09 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
609 PM MST SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     BLOWING DUST     3 ESE CACTUS FOREST     32.97N 111.28W
08/17/2014                   PINAL              AZ   TRAINED SPOTTER

            SPOTTER CALLED BACK TO REPORT A BIG WALL OF DUST
            STRETCHING FROM ELOY TO PICACHO AND HEADED TOWARD CASA
            GRANDE. DUST WAS AS TALL AS THE MOUNTAINS. STILL VERY
            BREEZY AT HER LOCATION.

&&

EVENT NUMBER TWC1400092

FRENCH
Local storm report, Aug 17, 6:57 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     DUST STORM       PICACHO PEAK            32.65N 111.40W
08/17/2014                   PINAL              AZ   TWITTER

            TWO TWITTER REPORTS WITH PHOTOS OF BLOWING DUST ALONG
            I-10 BETWEEN PICACHO PEAK AND CASA GRANDE WITH
            VISIBILITY LESS THAN ONE QUARTER MILE.

&&

EVENT NUMBER TWC1400093

FRENCH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:36 PM MSTSevere Thunderstorm WarningTWCPinal24 min
Aug 17, 6:01 PM MSTDust Storm WarningTWCPima, Pinal119 min
Aug 17, 6:45 PM MSTAreal Flood AdvisoryTWCCochise, Pima90 min
Aug 17, 7:25 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal110 min
Aug 17, 7:33 PM MSTFlash Flood WarningTWCPima87 min
Aug 17, 9:10 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz110 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.